Hail, Crook
- When
- August 5, 4:15 PM MST
- Where
- Crook County, 4 mi NW of Colony
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 44.961, -104.258
Several severe thunderstorms developed over northeastern Wyoming during the late afternoon and early evening. Large hail and strong wind gusts accompanied the storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Several severe thunderstorms developed over northeastern Wyoming during the late afternoon and early evening. Large hail and strong wind gusts accompanied the storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 5, 12:40 PM MST, 3 hours 35 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 140 PM MDT TUE AUG 5 2008 .DISCUSSION...WATER VAPOR SHOWS STRONG SHORT WAVE MOVING SEWD ACRS SRN SASK EARLY THIS AFTN...WHICH IS HELPING DRAW THE MONSOONAL MOISTURE PLUME NORTHWARD THRU ID/WY. AT THE SFC...BROAD HIGH IS LOCATED OVER THE NRN PLAINS WITH RETURN FLOW ACRS ERN WY AND FAR WRN SD. MAIN FCST CONCERN WILL PCPN CHANCES TONIGHT AS UPR WAVE MOVES THRU THE NRN PLAINS. THRU TONIGHT...SELY BL FLOW WILL RESULT IN MLCAPES APPROACHING 2000J/KG ACRS FAR SWRN SD AND NERN WY BY LATE THIS AFTN. AS AFOREMENTIONED SHORT WAVE MOVES INTO ERN MT...LARGE SCALE ASCENT WILL PROVIDE LIFT NECESSARY FOR TSTMS TO DEVELOP ACRS OUR FAR WRN ZONES LATE THIS AFTN. AS SELY BL FLOW INCREASES EVEN MORE INTO THE EVE HOURS...SHEAR WILL BE QUITE SUFFICIENT FOR SUPERCELLS GENERALLY WEST OF THE BLKHLS. AS SHORT WAVE CONTINUES ITS SEWD MOVEMENT INTO THE WRN DAKOTAS OVERNIGHT...EXPECT A CLUSTER OF STORMS POSSIBLE FORMING INTO AN MCS TO MOVE ACRS WRN SD. PRECIPITABLE WATERS GENERALLY ABOVE 125% OF NORMAL COULD LEAD TO LOCALLY HEAVY RAINS IN SPOTS. WED...CONVECTION COULD STILL BE ONGOING IN THE MRNG ACRS SCNTRL SD BEFORE SHORT WAVE EXITS THE AREA. CDFNT SINKING SWD INTO THE NRN PLAINS BEHIND THE WAVE WILL ALLOW COOLER AIR TO FILTER IN. BEST CHANCE FOR STORMS WILL BE ACRS THE SRN HALF OF ZONES WHERE BEST INSTABILITY LIES...BUT ENTIRE AREA SHOULD DRY OUT WED EVE AS SFC HIGH SETTLES INTO THE NRN PLAINS. THU...SFC HIGH WILL SHIFT EWD INTO THE UPR MIDWEST WITH RETURN FLOW ACRS OUR WRN ZONES...WHERE BEST CHC FOR AFTN/EVE CONVECTION WILL ALSO PREVAIL. EXTENDED...AN UPPER LEVEL RIDGE FRIDAY OVER THE EAST SLOPES OF THE ROCKIES WILL SHIFT INTO THE CENTRAL US FOR THE WEEKEND...AND THEN FLATTEN EARLY NEXT WEEK. IT HAD LOOKED LIKE THE WEEKEND COULD BE MAINLY DRY...BUT NOW RMOP/ECMWF/GFS SUGGEST WEAKNESSES ROTATING THROUGH RIDGE WILL BE ENOUGH TO SUPPORT SMALL CHANCES FOR TSRA EACH DAY. TEMPERATURES WILL BE NEAR NORMAL. && .AVIATION...VFR CONDITIONS LATE THIS AFTERNOON WILL GIVE WAY TO CONVECTIVE ACTIVITY OVER MT/WY THIS EVENING...WHICH MAY TURN INTO A COMPLEX TONIGHT AS IT MOVES ACROSS PORTIONS OF THE DAKOTAS. LOCALIZED MVFR CIGS/VSBYS DUE TO THE STORMS ARE EXPECTED...WITH A POTENTIAL MVFR SC DECK BEHIND THE OUTFLOW IN SD THAT DEVELOPS AND MOVES EAST OF THE CWA. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && JOHNSON/HELGESON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1148 AM MDT TUE AUG 5 2008 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-061300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 1148 AM MDT (1248 PM CDT) TUE AUG 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT A STRONG UPPER LEVEL DISTURBANCE WILL APPROACH NORTHEASTERN WYOMING LATE THIS AFTERNOON AND EVENING...THEN MOVE ACROSS WESTERN SOUTH DAKOTA TONIGHT. THERE IS A SLIGHT CHANCE THAT SOME OF THESE STORMS COULD BE SEVERE LATE THIS AFTERNOON AND EVENING...PRIMARILY ACROSS NORTHEASTERN WYOMING. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS. THESE STORMS WILL ALSO HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAINFALL...ESPECIALLY AS THE STORMS MOVE ACROSS THE BLACK HILLS REGION LATER THIS EVENING AND OVERNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS WEDNESDAY AFTERNOON AND EVENING FOR NORTHEAST WYOMING...AND MUCH OF WESTERN AND SOUTH CENTRAL SOUTH DAKOTA. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS MAY BECOME SEVERE...PARTICULARLY OVER FAR SOUTHWEST SOUTH DAKOTA NEAR THE NEBRASKA BORDER. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS. A SLIGHT CHANCE OF THUNDERSTORMS WILL REMAIN IN THE FORECAST FOR VARIOUS PARTS OF THE AREA FROM THURSDAY THROUGH SATURDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY.
The national radar mosaic for the moment the first event began.
17 hail, 8 thunderstorm wind. Local standard time, as filed.
The combination of hail and wind caused minor damage to a house and automobiles.
Vegetation was flattened and a 20 foot flag pole was blown away.
Windows were broken and vehicles and motorcycles damaged by large hail and strong winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123642, 123643, 123644, 123645, 123728, 123646, 123647, 123648, 123650, 123652, 123653, 123654, 123655, 123656, 123649, 123657, 123658, 123730, 123660, 123661, 123662, 123664, 123666, 123667, 123668.